Is it possible that I have cachexia?
I'm currently getting over an addiction to prescription pain killers, which I've been dealing with for around 2 years. I'm on the right track now and going to meetings, but I'm worried about how much weight I've lost. A guy at a meeting told me about cachexia, he said some users get it. If I can't seem to put any weight back on, is it possible that's what I have? What do you do about it?
Cachexia is a term used to describe a person that has undergone inappropriate and unintentional weight loss. The weight loss that tends to occur with cachexia is not in the usual places where people lose weight (such as the abdomen). The weight loss tends to occur in areas such as the temples, in the arms and legs and so forth. People that are addicted to narcotic medications can experience some cachexia, especially if they are using very heavily and not eating. However, we rarely (if ever) see someone that has this and does not return the weight after they have quite the pain killers. If you are having trouble putting on weight now, and you have already been off the pain killers for some time, then your weight loss is most likely not due to the addiction. Cachexia is much more commonly seen in people that have cancer or some chronic infection such as HIV or tuberculosis. This is an issue that could easily be addressed by your primary care physician. He or she can look at your weight and body mass index along with the distribution of weight you currently carry. This will tell your doctor whether further investigation needs to occur. Good luck, and please see your doctor soon.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.